Alert archive / California / Red Flag Warnings in 2017
Red Flag Warning 9, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 16, 2017, 5:30 AM PDT for Modoc County, California. It took effect at Jul 16, 2017, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2017, 5:30 AM PDT (12:30 UTC)
- In effect from
- Jul 16, 2017, 2:00 PM PDT
- Expired
- Jul 16, 2017, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
County Modoc County, CA
The radar
The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 0.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
030 WWUS86 KMFR 161230 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 530 AM PDT Sun Jul 16 2017 CAZ285-170030- /O.NEW.KMFR.FW.W.0009.170716T2100Z-170717T0300Z/ /O.NEW.KMFR.FW.A.0004.170717T2100Z-170718T0300Z/ Modoc County Except for the Surprise Valley- 530 AM PDT Sun Jul 16 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM this afternoon to 8 PM PDT this evening. A Fire Weather Watch has also been issued. This Fire Weather Watch is in effect from Monday afternoon through Monday evening. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Counties affected: In Northern CA...Modoc. * Wind: West to northwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 8-15 percent. * View the hazard area in detail at http://weather.gov/medford/hazard * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will occur shortly. * A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. * One less spark, one less wildfire. && $$ Visit us at www.weather.gov/Medford
2 follow-up statements
111 WWUS86 KMFR 162113 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 213 PM PDT Sun Jul 16 2017 CAZ285-171400- /O.UPG.KMFR.FW.A.0004.170717T2100Z-170718T0300Z/ /O.NEW.KMFR.FW.W.0010.170717T2100Z-170718T0300Z/ /O.NEW.KMFR.FW.A.0005.170718T2100Z-170719T0400Z/ /O.CON.KMFR.FW.W.0009.000000T0000Z-170717T0300Z/ Modoc County Except for the Surprise Valley- 213 PM PDT Sun Jul 16 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR ZONE 285... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR ZONE 285... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR ZONE 285... The Red Flag Warning for gusty winds and low humidity remains in effect until 8 PM PDT. The National Weather Service in Medford has also issued another Red Flag Warning, which is in effect from 2 PM to 8 PM PDT Monday. This is an upgrade from the previous Fire Weather Watch for Monday. A new Fire Weather Watch has also been issued for Tuesday afternoon through Tuesday evening for gusty winds and low humidity. * Impacts: Strong, gusty wind with low relative humidity and highfire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Counties affected: In Northern CA...Modoc. * Wind: West to northwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 8-15 percent. * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will occur shortly. * A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. * One less spark, one less wildfire. && A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ CAZ284-171400- /O.NEW.KMFR.FW.W.0010.170717T2100Z-170718T0300Z/ /O.NEW.KMFR.FW.A.0005.170718T2100Z-170719T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta- 213 PM PDT Sun Jul 16 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR ZONE 284... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR ZONE 284... The National Weather Service in Medford has issued a Red Flag Warning, which is in effect from 2 PM to 8 PM PDT Monday. a Fire Weather Watch has also been issued. This Fire Weather Watch is in effect from Tuesday afternoon through Tuesday evening. * Impacts: Strong, gusty wind with low relative humidity and highfire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In northern California. Fire Weather Zone 284. * Counties affected: In Northern CA...Southeast part of Siskiyou. * Wind...West to northwest 10 to 15 mph with gusts up to 25 mph. * Humidity...8-15 percent. * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will occur shortly. * A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. * One less spark, one less wildfire. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ORZ624-171400- /O.NEW.KMFR.FW.A.0005.170718T2100Z-170719T0400Z/ Klamath Basin and the Fremont-Winema National Forest- 213 PM PDT Sun Jul 16 2017 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR ZONE 624... The National Weather Service in Medford has issued a Fire Weather Watch, which is in effect from Tuesday afternoon through Tuesday evening. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: Fire Weather Zone 624 * Wind...West winds 15 mph with gusts to 25 mph. * Humidity...10-15 percent. * One less spark, one less wildfire. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Visit us at www.weather.gov/medford
476 WWUS86 KMFR 170255 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 755 PM PDT Sun Jul 16 2017 CAZ285-171500- /O.EXP.KMFR.FW.W.0009.000000T0000Z-170717T0300Z/ /O.CON.KMFR.FW.W.0010.170717T2100Z-170718T0300Z/ /O.CON.KMFR.FW.A.0005.170718T2100Z-170719T0400Z/ Modoc County Except for the Surprise Valley- 755 PM PDT Sun Jul 16 2017 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR ZONE 285... ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR ZONE 285... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Counties affected: In Northern CA...Modoc. * Wind: West to northwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 8-15 percent. * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will occur shortly. * A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. * One less spark, one less wildfire. && Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ CAZ284-171500- /O.CON.KMFR.FW.W.0010.170717T2100Z-170718T0300Z/ /O.CON.KMFR.FW.A.0005.170718T2100Z-170719T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta- 755 PM PDT Sun Jul 16 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR ZONE 284... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR ZONE 284... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In northern California. Fire Weather Zone 284. * Counties affected: In Northern CA...Southeast part of Siskiyou. * Wind...West to northwest 10 to 15 mph with gusts up to 25 mph. * Humidity...8-15 percent. * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will occur shortly. * A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. * One less spark, one less wildfire. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD && Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ORZ624-171500- /O.CON.KMFR.FW.A.0005.170718T2100Z-170719T0400Z/ Klamath Basin and the Fremont-Winema National Forest- 755 PM PDT Sun Jul 16 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR ZONE 624... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: Fire Weather Zone 624. * Wind...West winds 15 mph with gusts to 25 mph. * Humidity...10-15 percent. * One less spark, one less wildfire. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD && Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Visit us at www.weather.gov/medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 16, 2:18 AM PDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 16, 2:18 AM PDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Medford OR 218 AM PDT Sun Jul 16 2017 .DISCUSSION... There will be little change in sensible weather this week outside of variations in the marine layer, as high pressure over the Eastern Pacific persists and weak low pressure troughing maintains a southwest flow over the forecast area in the upper levels. Temperatures will only fluctuate a few degrees through the week, and we are most likely to remain thunderstorm free. This morning, mostly clear skies prevail yet again across the forecast area, as all monsoon related cloudiness has shifted east of us. A fragmented marine layer is developing this morning across Central Douglas County and near Brookings, as well as in the vicinity of Cape Blanco. The marine layer is likely to remain somewhat patchy this morning due to an overall northeast wind across the coastal counties, though it's likely to consolidate beyond its current state. Once the marine layer disintegrates, mostly clear skies will cover the entire land area. Monday through Tuesday a shortwave in southwest flow will move over the forecast area, but moisture and instability continue to be sub par for thunderstorms. That said, there still remains the possibility that we might need to add a slight chance of thunder to portions of the East Side, the Cascade crest, and portions of Siskiyou County for Tuesday afternoon and evening if atmospheric moisture trends upward. However, the trend over the past 3 days has been downward, with substantially dry air in the mid-levels forecast to squash the vertical extent of cloud development during peak heating hours. Thus, low humidities and gusty winds are likely to be our main concern, in addition to moderate to strong winds over the coastal waters, and variations in the marine layer. The troughing partially lifts north of our area late this week into the weekend, but a weaker portion of it remains. Thus, temperatures will likely increase some this weekend, but expect it won't be more than a few degrees. BTL && .AVIATION...16/06Z TAF CYCLE...Along the coast and over the coastal waters, areas of MVFR cigs will return tonight and persist into Sunday morning, mainly from Cape Blanco northward and near Brookings. Areas of MVFR cigs are expected to spread into the Umpqua Valley as well by early Sunday morning, with VFR returning to the Umpqua by 18z. However, confidence is low on whether MVFR cigs will reach KRBG. Over the remainder of the area, VFR conditions will persist into Sunday afternoon. Gusty north winds are expected to develop Sunday afternoon along the coast and persist into the evening. Inland, breezy to gusty northwest winds will develop at area terminals in the late afternoon. -CC && .MARINE...Updated 200 AM PDT Sunday 16 July 2017...High pressure offshore and a thermal trough near the coast will persist through at least the middle of next week. North gales and very steep seas will develop south of Pistol River and beyond 8 nautical miles of the coast Sunday afternoon through Monday evening. Small craft advisory conditions will develop over most of the rest of the waters during this time frame. Made some minor changes to the gale and advisory areas. Winds and seas will subside Monday night into Wednesday... then remain relatively sedate through Thursday. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters... - Small Craft Advisory until 11 PM PDT Monday for PZZ350-356-370-376. - Gale Warning from 11 AM this morning to 11 PM PDT Monday for PZZ356-376. BTL/JRS/CC
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:30 AM PDT | Fire Weather Watch | MFR | Modoc | 9 hr |
| Jul 16, 2:13 PM PDT | Fire Weather Watch | MFR | Modoc, Siskiyou | 24 hr |
| Jul 16, 2:13 PM PDT | Red Flag Warning | MFR | Modoc, Siskiyou | 30 hr |
Nearby
Red Flag Warnings in California, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.